Alert archive / Connecticut / Special Weather Statements in 2017

Special Weather Statement, NWS Boston/Norton, MA

April 6, 2017

NWS Boston/Norton, MA issued this special weather statement at Apr 6, 2017, 5:36 PM EDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2017, 5:36 PM EDT (21:36 UTC)
Expired
Apr 6, 2017, 6:00 PM EDT
In force
24 min
Issued by
NWS Boston/Norton, MA

The radar

The Brookhaven radar (KOKX), 106 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
428 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
569 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WWUS81 KBOX 062136
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
536 PM EDT THU APR 6 2017
 
CTZ002-062200-
Hartford CT-
536 PM EDT THU APR 6 2017

...Strong Thunderstorms moving into Hartford County...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near 
New Haven, moving north at 90 mph. Automated observing stations have 
observed 30 to 35 mph winds along the south coast of Connecticut 
including areas of New Haven along with frequent lightning. 

Winds in excess of 30 mph will accompany this storm along with heavy 
rain which may lead to localized urban flooding. 

Locations impacted include...
the Hartford metro area as well as New Britain, Meriden, Bristol, 
Enfield, Southington, Newington, Windsor, Wethersfield, and 
Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4203 7301 4203 7282 4200 7281 4200 7277
      4203 7275 4203 7260 4164 7267 4155 7282
      4157 7285 4155 7285 4156 7288 4156 7295
      4163 7293 4164 7299 4180 7302 4181 7295
      4188 7295 4190 7291 4197 7289 4197 7303
TIME...MOT...LOC 2133Z 177DEG 77KT 4139 7292 

$$

Sipprell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Apr 6, 3:37 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 6, 3:37 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
337 PM EDT Thu Apr 6 2017

.SYNOPSIS...
Showers and embedded thunderstorms will bring heavy rainfall
this afternoon into early evening with the potential for urban
flooding during the evening rush hour along with some more minor
river flooding. Scattered showers will linger across interior
southern New England during Friday as low pressure pushes north
of the region. Large high pressure will build slowly across the
region this weekend with dry conditions and warming
temperatures, especially early next week with record warmth
possible Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Heavier showers and isold thunder lifting north across SNE with
next area of showers/t-storms approaching from the mid Atlc
coast. The main concern for late afternoon/evening is line of
convection moving NE from NJ. This activity is along the nose of
a strong low level jet which moves along the coast 21-00z.
Models generating up to 500 J/kg with some mesoscale guidance
even higher. Given very strong low level shear, concern is for
isold severe and even a low risk for a brief tornado near south
coast with warm front and triple point nearby but we will have
to overcome strong low level inversion. Temps holding steady in
the upper 30s to lower 40s but some of the hi-res guidance has
temps spiking into the upper 50s late afternoon/evening southern
RI and SE MA as the warm front lifts north and this could
weaken the inversion enough for an isold strong/severe t-storm.
But window is very brief and still a low risk. Otherwise, heavy
rainfall will be the primary threat with localized rainfall
rates in any t-storms may reach 0.50-1.00/hr. This could produce
areas of urban and poor drainage flooding.

Regarding wind threat with the low level jet, strong Low level
inversion will initially limit mixing but there will be a brief
window for stronger gusts to reach the surface near the south
coast 5-8 pm as temps sharply rise through the 50s and with any
convection which may be able to mix stronger winds down. A few
gusts to 40 mph possible but stronger in any strong t-storms.

Tonight...
As the low level jet moves to the east the rain threat will end
as dry slot moves in. Mainly dry weather overnight with temps
rising this evening as warmer air aloft mixes down behind the
occlusion, then slowly falling overnight. Min temps upper 30s to
mid 40s.

&&

.SHORT TERM /FRIDAY/...
Friday...
Upper low will be moving into New England and combined with
deepening moisture from west to east will lead to sct showers
developing. Coverage greatest in the interior but a few showers
should move into the coastal plain during the afternoon. Expect
mostly cloudy skies, except partial morning sunshine in the
coastal plain giving way to mostly cloudy skies by afternoon.
Soundings show decent low level mixing with potential for gusty
SW winds to 30-35 mph, especially in the coastal plain. Highs
should reach low/mid 50s, except upper 40s higher terrain.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...

 * Dry with a warming trend through much of the period
 * Few showers possible mid week

Cutoff low slowly loses its influence on Northeast Sat which allows
broad upper ridge to take up residence off East Coast through much
of next week. Result is stretch of dry weather with warming trend,
which will be welcome by most after this week's rainfall and chilly
temperatures.

Warmest day still looks to be Tue. Based upon temperatures aloft, SW
flow should boost highs into 80s across Merrimack and Connecticut
Valleys where EPS shows relatively high probability of 80+ temps.
Expect highs well into 70s elsewhere (aside from South Coast where
onshore flow keeps its cooler). Should make a run at record
highs. See climate section below.

Only question is whether or not we sea breeze at BOS, but right
now SW flow looks strong enough to overcome that. Other concern
is potential for backdoor cold front to drop south across
region, but pattern appears to favor keeping any such boundary
farther to our north.

Another closed low should move through upper Great Lakes Wed which
pushes a cold front through southern New England. Moisture is
limited but it should be able to generate a few showers as it passes
through. Dry weather returns Thu.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...

Through 00z...Widespread MVFR/IFR conditions lowering to LIFR as
warm front approaches from the south and vsbys drop. Widespread
showers and isold thunder moving up from the south and will have
to watch for a line of stronger showers/t-storms 21-00z which
could produce strong wind gusts. Areas of LLWS. Winds becoming S
with gusts to 30 kt developing along the south coast late
today/evening.

Tonight...Moderate confidence. Risk for heavy showers and
embedded thunderstorms will end shortly after 00z as activity
moves to the east. IFR conditions in the evening should improve
to MVFR-VFR overnight.

Friday...Moderate confidence. MVFR cigs interior with VFR cigs
coastal plain lowering to MVFR in the afternoon. Sct showers,
especially interior. SW gusts to 25-30 kt in the coastal plain.

KBOS Terminal...Moderate confidence in TAF. Worst conditions
through 03z then improving.

KBDL Terminal...Moderate confidence in TAF. Worst conditions
through 00z then improving.

Outlook /Friday Night through Monday/...

Saturday...Conditions improve to VFR. High confidence.
Sunday through Tuesday...VFR. High confidence.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...

Tonight...Moderate confidence. Gale warnings continue into this
evening, although the threat is marginal due to the strong low
level inversion. May see a brief gust to 35+ kt with any
convection late afternoon and early evening, otherwise gusts
should remain below gale with diminishing wind overnight. Poor
vsbys into this evening in areas of fog and showers, then
improving overnight.

Friday...Moderate confidence. SW gusts to 30 kt expected as low
level mixing increases.

Outlook /Friday Night through Monday/...

High confidence.

Winds and seas diminish Sat, with sub-SCA conditions Sun through Tue
as high pressure becomes centered offshore and SW flow gets
underway. Seas may reach 5 ft on outer waters by late Tue.

&&

.HYDROLOGY...
Several river flood warnings remain in effect for the Assabet
at Maynard, Pawtuxet at Cranston, Pawcatuck at Westerly, Taunton
near Bridgewater, and Wood River At Hope Valley. New flood
warnings include Connecticut at Hartford and Middle Haddam and
the Pawcatuck at Wood River Jct. While many of these locations
have temporarily dropped below flood stage, renewed minor
flooding is expected later today into Friday. This from the
expected widespread 0.75 to 1.50 inches of rain expected with
localized 2+ inch amounts through early this evening.

In addition, the heavy rainfall and embedded thunderstorms this
afternoon and early evening will result in the potential for
some urban and poor drainage street flooding. Unfortunately,
some of this will likely impact the evening rush hour.

The following web site has more details:

https:/water.weather.gov/ahps2/index.php?wfo=box

&&

.CLIMATE...
Record high temps for Tue 4/11:

BOS	 78/1955
PVD	 79/1955
BDL	 79/1955
ORH	 80/1945

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Friday evening for CTZ002>004.
MA...Flood Watch through Friday evening for MAZ002>024-026.
RI...Flood Watch through Friday evening for RIZ001>008.
MARINE...Gale Warning until 1 AM EDT Friday for ANZ231>235-237.
     Small Craft Advisory until 2 AM EDT Friday for ANZ230-236.
     Gale Warning until 2 AM EDT Friday for ANZ250-251-254.
     Gale Warning until 11 PM EDT this evening for ANZ255-256.

&&

SYNOPSIS...KJC/JWD
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...JWD
AVIATION...KJC/JWD
MARINE...KJC/JWD
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Apr 6, 3:30 PM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
330 PM EDT Thu Apr 6 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-071930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
330 PM EDT Thu Apr 6 2017

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

Isolated severe thunderstorms may produce damaging winds through
this evening, mainly in Rhode Island and southeast Massachusetts.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition...Flood Warnings are in effect for some rivers in
northern Connecticut, southern Rhode Island and eastern
Massachusetts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening to monitor
flooding. Isolated severe thunderstorms are possible in Rhode Island
and southeast Massachusetts.

ANZ255-256-071930-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
317 PM EDT Thu Apr 6 2017

...GALE WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-250-251-254-071930-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
317 PM EDT Thu Apr 6 2017

...GALE WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-071930-
Boston Harbor-Narragansett Bay-
317 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Apr 6, 4:57 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Taunton MA
457 PM EDT Thu Apr 6 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-070030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
457 PM EDT Thu Apr 6 2017

...Showers and Thunderstorms with Heavy Rain Heading into
Southern New England...

Showers and thunderstorms in the New York City area will cross
much of southern New England through 8 pm.

Rainfall rates up to one inch per hour may cause flooding in
typical flood prone areas such as roads and underpasses.

Drivers should allow extra travel time and avoid flooded roadways.

In addition, one or two thunderstorms may produce damaging winds
or small hail, primarily in Rhode Island and southeast
Massachusetts.

JWD
Local storm report, Apr 6, 5:19 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
519 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLOOD            BILLERICA               42.55N  71.27W
04/06/2017                   MIDDLESEX          MA   BROADCAST MEDIA

            CONCORD RIVER HAS RISEN ABOVE ITS BANKS

&&

DUNTEN
Special weather statement, Apr 6, 5:36 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
536 PM EDT THU APR 6 2017

CTZ002-062200-
Hartford CT-
536 PM EDT THU APR 6 2017

...Strong Thunderstorms moving into Hartford County...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Haven, moving north at 90 mph. Automated observing stations have
observed 30 to 35 mph winds along the south coast of Connecticut
including areas of New Haven along with frequent lightning.

Winds in excess of 30 mph will accompany this storm along with heavy
rain which may lead to localized urban flooding.

Locations impacted include...
the Hartford metro area as well as New Britain, Meriden, Bristol,
Enfield, Southington, Newington, Windsor, Wethersfield, and
Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4203 7301 4203 7282 4200 7281 4200 7277
      4203 7275 4203 7260 4164 7267 4155 7282
      4157 7285 4155 7285 4156 7288 4156 7295
      4163 7293 4164 7299 4180 7302 4181 7295
      4188 7295 4190 7291 4197 7289 4197 7303
TIME...MOT...LOC 2133Z 177DEG 77KT 4139 7292

Sipprell

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:21 AM EDTGale WarningBOX22 hr
Apr 6, 3:21 AM EDTSmall Craft AdvisoryBOX22 hr
Apr 6, 3:37 AM EDTCoastal Flood StatementBOXBristol, Plymouth16 hr
Apr 6, 4:53 PM EDTAreal Flood WarningBOXEssex, Middlesex4 hr
Apr 6, 6:07 PM EDTSpecial Weather StatementBOXHampden23 min
Apr 6, 6:13 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester32 min
Apr 6, 6:14 PM EDTDense Fog AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth4 hr
Apr 6, 7:26 PM EDTSpecial Weather StatementBOXBristol, Plymouth34 min
Apr 6, 12:34 PM EDTRiver Flood WarningBOXWashington61 hr
Apr 6, 12:34 PM EDTRiver Flood WarningBOXCapitol Planning Region, Lower Connecticut River Valley Planning Region4 days
Apr 6, 12:34 PM EDTRiver Flood WarningBOXLower Connecticut River Valley Planning Region4 days
Apr 6, 5:49 PM EDTSpecial Weather StatementBOX41 min
Apr 6, 6:05 PM EDTAreal Flood WarningBOXCapitol Planning Region3 hr

Nearby

Special Weather Statements in Connecticut, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.